Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 6:29 PM CDT for 4 counties in Iowa. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 6:29 PM CDT (23:29 UTC)
- Expired
- Apr 15, 2017, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Grundy County, IA, Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:51 PM CDT | HAIL 1 | Lincoln, IA | VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Apr 15, 6:58 PM CDT | HAIL 1 | 2 Ne Lincoln, IA | ALSO ESTIMATED WINDS OF 40 TO 50 MPH. |
| Apr 15, 7:15 PM CDT | HAIL 1 | 5 Sw Hudson, IA | REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY REPORTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881
WUUS53 KDMX 152329
SVRDMX
IAC013-075-127-171-160030-
/O.NEW.KDMX.SV.W.0055.170415T2329Z-170416T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
629 PM CDT SAT APR 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Marshall County in central Iowa...
Southwestern Black Hawk County in northeastern Iowa...
Northwestern Tama County in central Iowa...
Central Grundy County in central Iowa...
* Until 730 PM CDT.
* At 628 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Grundy Center to near Conrad,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Marshalltown, Grundy Center, Hudson, Reinbeck, Dike,
Conrad, Meskwaki Casino, Gladbrook, Le Grand, Garwin, Albion,
Liscomb, Holland, Montour, Beaman, Lincoln, Green Mountain,
Morrison and Marshalltown Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4244 9236 4198 9267 4200 9313 4247 9284
TIME...MOT...LOC 2328Z 277DEG 22KT 4246 9275 4221 9294
HAIL...1.00IN
WIND...60MPH
$$
Cogil2 follow-up statements
571
WWUS53 KDMX 160013
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
713 PM CDT SAT APR 15 2017
IAC013-075-127-171-160030-
/O.CON.KDMX.SV.W.0055.000000T0000Z-170416T0030Z/
Marshall IA-Black Hawk IA-Tama IA-Grundy IA-
713 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MARSHALL...SOUTHWESTERN BLACK HAWK...NORTHWESTERN
TAMA AND SOUTHEASTERN GRUNDY COUNTIES...
At 713 PM CDT, severe thunderstorms were located along a line
extending from near Hudson to 6 miles west of Traer, moving east at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterloo, Marshalltown, Hudson, Reinbeck, Meskwaki Casino, Gladbrook,
Le Grand, Garwin, Montour, Lincoln, Green Mountain, Morrison and
Union Grove State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4244 9236 4198 9267 4199 9293 4245 9260
TIME...MOT...LOC 0013Z 277DEG 22KT 4243 9240 4218 9259
HAIL...1.00IN
WIND...60MPH
$$
Cogil897
WWUS53 KDMX 160027
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
727 PM CDT SAT APR 15 2017
IAC013-075-127-171-160037-
/O.EXP.KDMX.SV.W.0055.000000T0000Z-170416T0030Z/
Marshall IA-Black Hawk IA-Tama IA-Grundy IA-
727 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...
SOUTHWESTERN BLACK HAWK...NORTHWESTERN TAMA AND SOUTHEASTERN GRUNDY
COUNTIES WILL EXPIRE AT 730 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Iowa.
LAT...LON 4244 9236 4198 9267 4199 9293 4245 9260
TIME...MOT...LOC 0027Z 277DEG 22KT 4242 9231 4217 9250
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:53 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 15, 3:53 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 353 PM CDT Sat Apr 15 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 353 PM CDT Sat Apr 15 2017 Message of the Day: Strong to Severe Thunderstorm Potential Hazards: Lightning, Large Hail, Damaging Winds Confidence: Medium Experimental GOES 16 vis/water vapor data picking up on small-scale MCV across northern Iowa...moving out of our area. Though uncapped, not enough energy/instability to push storms to severe levels across our north in the near-term. Clouds associated with this MCV have helped gunk up the warm sector all day...effectively nullifying any differential heating support. Subjective 20z sfc analysis places the initial trough axis boundary across NW Iowa into SE Nebraska...and shows another meso-low located over SE Nebraska. It is almost starting to appear as if any threat for severe wx will be driven by this low. SPC Mesoanalysis showing the best support of svr wx being drawn up with the instability axis associated low. 0-6km MUCAPE values reach around 2500 J/kg and there appears to be a pocket of 40 to 50 kt effective bulk shear being drawn into far southern/SW IA. Additionally, SPC mesoanalysis shows a surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse rates are generally minimal...struggling to exceed 6 to 7 C/km. DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to elevated 0-1km effective helicity...though LCL heights are close to 1000m which is borderline. In all, am really focusing on far southern/SW Iowa for any severe threat. All modes cannot be ruled out, though large hail easily seems to be the primary threat. By 09z Sun, precip generally looks to be east of our area, with high pressure, notable dry air entrainment, and large-scale subsidence being ushered in advance of this sfc high. Sunday looks to be a very sunny day, with temperatures solidly in the 60s and gradually decreasing winds. .LONG TERM.../Sunday night through Saturday/ Issued at 353 PM CDT Sat Apr 15 2017 Zonal flow Sunday night will evolve to weak ridging on Monday, which will provide for plenty of sunshine and above normal temperatures. Stayed close to initial guidance for highs with 850mb temperatures ranging from 7 to 10C with return southerly flow winds across the state. Meanwhile, a shortwave trough that arrived on the Northwest Coast Sunday night will move eastward across the northern Rockies and be nearing the Red River of the North by early Tuesday. At the surface, a cold front will approach from the west. All models show that the cold front will pass through the area on Tuesday likely in the afternoon or evening. If it does pass during peak heating, this gives the best opportunity for severe weather as there are steep low-level lapse rates that would allow for strong updrafts along with low freezing and wet bulb zero heights for possible hail growth. While this cold front will clear rain chances for about 24 hours or so, another potent shortwave will begin to approach late Wednesday and early Thursday bringing showers and storms back into the state. Rain amounts will average between 0.5 and 1.5 inches. This shortwave will depart as a more amplified trough enters the Rockies and moves onto the Plains late this week and early next weekend. Timing and placement of the surface low differ between the Euro, GFS, and Canadian with the consensus at this point being that the low should stay south of Iowa. The best chance for any additional rain, therefore, looks to be over the southeastern half of the state. With continued chances of rain through next week, rivers will continue to be monitored for possible rises that may necessitate river flood watches and/or warnings. As for temperatures, above normal temperatures early in the week will transition in the wake of Tuesday's cold front downward and may be below climatological values by late next week and early next weekend. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1237 PM CDT Sat Apr 15 2017 Boom or bust TAF period as VFR conditions may ensue if thunderstorms miss TAF sites. Overall confidence low-medium. Major concern will be CIGs if TAF sites take direct hit. May need TEMPO for IFR conditions for an hour or so during storms. VSBYs may also drop to 1 mile or less during heavier storms. Right now, confidence not high enough to include IFR at any site...beyond the next hour or so at KFOD. On the backside between 06z and 12z Sun...will need to watch for timing of clearing skies and VFR...which should persist for the remainder of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kotenberg LONG TERM...Ansorge AVIATION...Kotenberg
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 PM CDT Sat Apr 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 355 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few severe thunderstorms are possible late this afternoon and into this evening. The primary threat is ping pong sized hail with a lesser threat being damaging wind gusts to 60 mph and perhaps an isolated tornado. Localized flash flooding is also a threat where rainfall from Friday and Saturday morning have created saturated soils, which could lead to increased runoff rates. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong thunderstorms are possible again early Tuesday into Tuesday night. Additional thunderstorms are possible by later Wednesday into early Thursday. Locally heavy rainfall is possible with each event. .SPOTTER INFORMATION STATEMENT... Spotter may be needed later this evening. Reports of any severe weather and rainfall amounts and their impacts would be greatly appreciated. Ansorge
In the hours before
Local storm report, Apr 15, 4:52 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 SE YETTER 42.31N 94.84W
04/15/2017 E1.00 INCH CALHOUN IA TRAINED SPOTTER
NICKELS TO QUARTER SIZED HAIL. HAIL COVERING
THE GROUND. WINDS OF 50 MPH.
&&Local storm report, Apr 15, 5:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 ENE YETTER 42.34N 94.77W
04/15/2017 M1.00 INCH CALHOUN IA TRAINED SPOTTER
&&Local storm report, Apr 15, 5:24 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 3 NNE SAC CITY 42.46N 94.98W
04/15/2017 E50 MPH SAC IA TRAINED SPOTTER
&&Local storm report, Apr 15, 5:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 SSW FONDA 42.56N 94.86W
04/15/2017 E1.50 INCH POCAHONTAS IA TRAINED SPOTTER
&&Local storm report, Apr 15, 6:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 2 SW NEW PROVIDENCE 42.27N 93.20W
04/15/2017 E60 MPH HARDIN IA AMATEUR RADIO
&&Local storm report, Apr 15, 6:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 S ELDORA 42.33N 93.10W
04/15/2017 M0.88 INCH HARDIN IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:03 PM CDT | Special Weather Statement | DMX | Calhoun, Crawford | 42 min |
| Apr 15, 1:26 PM CDT | Special Weather Statement | DMX | Calhoun | 34 min |
| Apr 15, 3:57 PM CDT | Special Weather Statement | DMX | Greene | 33 min |
| Apr 15, 4:05 PM CDT | Special Weather Statement | DMX | Sac | 40 min |
| Apr 15, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 45 min |
| Apr 15, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 51 min |
| Apr 15, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 47 min |
| Apr 15, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 57 min |
| Apr 15, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.